Missouri, 2003

Hail in Missouri, March 19, 2003

March 19, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 3:35 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 19, 3:35 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CST WED MAR 19 2003

MAIN FORECAST CONCERNS ARE TEMPERATURES THURSDAY AND FRIDAY...AND
PRECIPITATION CHANCES DAYS 6 AND 7.

THE UPPER LEVEL LOW CONTINUES TO ROTATE AND WILL MAKE ITS WAY TOWARD
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI TONIGHT. A CLEARING LINE
FROM SOUTHWEST TO EAST CENTRAL MISSOURI ALLOWED THUNDERSTORMS TO
DEVELOP AND HAVE RECEIVED A FEW REPORTS OF SMALL HAIL. DURING THE
EVENING TONIGHT AS DAYTIME HEATING IS CUT OFF AND THE PARTIALLY
CLEARED OUT AREAS FILL BACK IN...THE UPPER LEVEL INSTABILITY WILL BE
CUT OFF FROM THE LOWER LEVELS. SIGNIFICANT CLEARING IS NOT EXPECTED
THURSDAY AND THEREFORE GUIDANCE TEMPERATURES IN THE 60S SEEM TOO
HIGH. HAVE BUMPED THURSDAY MAXIMUM TEMPERATURES INTO THE MID 50S.
THE CLOSED UPPER LOW IS FORECAST TO COMBINE WITH THE NORTHERN STREAM
LOW AND FINALLY SWING OUT OF MISSOURI OVERNIGHT ON THURSDAY. COLD
AIR ADVECTION KICKS IN ON FRIDAY AND CLEARING SKIES WILL HELP TO
KEEP MAXIMUM TEMPERATURES BELOW NORMAL.

A DECENT WARM UP WILL TAKE PLACE SATURDAY THROUGH MONDAY AS HIGH
PRESSURE BUILDS ACROSS THE SOUTHERN HALF OF THE CENTRAL U.S. DID NOT
TAKE OUT ALL PRECIPITATION CHANCES FOR SUNDAY BUT THIS COULD BE
REEVALUATED BY LATER SHIFTS AS THE UPPER LEVEL SHORTWAVE LOOKS TO
DIG FURTHER SOUTH THAN PREVIOUSLY THOUGHT.

THE NEXT UPPER LEVEL SYSTEM WILL AFFECT THE REGION TUESDAY AND
WEDNESDAY. THE ECMWF AND GFS ARE SIMILAR IN THEIR INDICATION OF AN
UPPER LEVEL TROUGH SWINGING THROUGH THE CENTRAL U.S...HOWEVER THE
ECMWF IS MUCH FASTER THAN THE GFS. BOTH MODELS SHOW A LOW LEVEL JET
DEVELOPING OVER KANSAS AND PUSHING INTO MISSOURI. WITH THIS FORCING
MECHANISM AND SYNOPTIC SCALE DYNAMICS...CONVECTION IS A DEFINITE
POSSIBILITY AHEAD AND ALONG THE INTENSE SURFACE COLD FRONT FORECAST
TO ENTER SOUTHERN MISSOURI BY LATE TUESDAY. HAVE INTRODUCED
PRECIPITATION CHANCES AND ADJUSTED TEMPERATURES TO REFLECT FRONTAL
PASSAGE.

.SGF...
MO...NONE.
KS...NONE.

STOFLET
Hazardous weather outlook, Mar 19, 1:00 PM CST, 5 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CONTINUED MODERATE RAINFALL WITH LOCALIZED FLOODING.
  ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 10 PM ALONG AND EAST
  OF A LINE FROM JOPLIN TO OSCEOLA. WIDESPREAD LIGHT TO MODERATE
  RAINFALL WILL CONTINUE THIS EVENING WEST OF THE JOPLIN TO
  OSCEOLA LINE. MINOR FLOODING IS POSSIBLE GIVEN THE PERSISTENT AREA
  OF RAINFALL ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DISCUSSION:

  AREAS OF LIGHT TO MODERATE RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL CONTINUE OVER SOUTHWEST MISSOURI AS AN UPPER LEVEL LOW
  PRESSURE SYSTEM CONTINUES TO ROTATE OVERHEAD. INSTABILITY WILL
  DECREASE DURING THE EVENING HOURS CAUSING THE THUNDERSTORMS TO
  DISSIPATE... WHILE A FEW LINGERING SHOWERS WILL BE POSSIBLE
  AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
  AS THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON HOURS. THE
  UPPER LEVEL STORM SYSTEM WILL FINALLY EXIT THE AREA LATE THURSDAY
  EVENING. A SPRING-LIKE UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD
  FRONT ARE FORECAST TO AFFECT THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS NEXT TUESDAY AND WEDNESDAY. THIS WEATHER SYSTEM WILL
  CONTINUE TO BE MONITORED SO STAY TUNED FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT LIKELY AS MOST STORMS WILL REMAIN BELOW
  SEVERE LEVELS. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE
  ENCOURAGED TO MONITOR LATER FORECASTS AND STATEMENTS AND RELAY ANY
  REPORTS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

STOFLET

In the hours before

Local storm report, Mar 19, 3:03 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    CHARITY                   MO   .75 INCH HAIL
03/19/03   DALLAS                         REPORTED BY MEDIA.

0223 PM    LONG LANE                 MO   .75 INCH HAIL
03/19/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 148 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
March 19, 6:05 PM CST
Where
Howell County, 3 mi N of White Church
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -91.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346638.